Risks of Long-term Over-the-Counter Drug Use

Risks of Long-term Over-the-Counter Drug Use

June 21, 2017

“Over the counter” is not a synonym for “no side effects.” Any medicine that can treat a symptom will also be powerful enough to cause harm. If you don’t know what to watch for, you put your health at risk, especially if your care isn’t overseen by a doctor.

Kidney and Liver Function

Any prolonged or chronic usage of medications can be harsh on your kidneys and liver, which are responsible for detoxifying the body. If you regularly take NSAIDS, opioids, and anti-convulsants, your doctor should be checking your kidney and liver function every six months.

Stomach Ulcers

While NSAIDS are some of the safest OTC pain medications on the market, they can have surprising effects on some patients. They’re harsh on the stomach, so prolonged usage can cause stomach ulcers and gastritis. This is why your package inset tells you to take them after meals and for no longer than 10 days in a row. Their harshness doesn’t stop at the stomach: some can cause irritation throughout the gastrointestinal tract. Aspirin is equally corrosive.

Heart Attacks

The FDA has issued a warning of NSAIDs increasing the risk of stroke and heart attack.

NSAIDS and Blood Thinning

Aspirin and NSAIDS can thin the blood, making it difficult to clot, so they shouldn’t be taken with other blood thinners like Warfarin. Speak to your doctor about discontinuing them two weeks before surgery, too.

Hyponatremia

Tegretol and opiates can lower your sodium levels, causing cramps, headaches, drowsiness, and memory loss. It’s critical to have your sodium levels tested often if you take these drugs, and to treat these symptoms as emergencies until you know their cause.

Your doctor should be involved in your treatment, even if your medication is offered over the counter. Long-term use of any drug requires careful monitoring.

Leave a Reply


*

Your Pain STOPS Here. Become a Patient